Opioid & Substance Misuse Response
For access to services and immediate crisis help, call the Georgia Crisis & Access Line (GCAL) at 1-800-715-4225, available 24/7.
Learn more about:
Preventing and Responding to an Overdose
Preventing and Responding to an Overdose:
- Drug overdose and overdose deaths are preventable through awareness, education, access to treatment, outbreak detection, and the use of naloxone.
- How Can You Help?
- Carry naloxone if you or someone you know is at risk. (See “Naloxone” link above for more information)
- Visit the Georgia Crisis & Access Line (GCAL) at 1-800-715-4225, available 24/7, for access to services and immediate crisis help.
- Increase awareness and educate others of the risks associated with drug use, signs of an overdose, and how to respond.
Signs of an Overdose:
- #1 sign of opioid overdose is unresponsiveness
- Other signs include:
- Awake, but unable to talk
- Limp posture
- Face is pale or clammy
- Blue fingernails and lips
- For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen
- Breathing is very slow and shallow, erratic or has stopped
- Pulse is slow, erratic or not there at all
- Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)
Steps to take if you suspect a drug overdose:
- Call 911 immediately, report a drug overdose, and give the street address and location of the suspected overdose. If there are other persons available, send someone to wait for the ambulance and guide the emergency medical technicians to the individual. Georgia has a medical amnesty law that protects individuals who may be experiencing an overdose and callers seeking medical attention for alcohol and drug overdoses.
- Try to wake the individual by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest.)
- Make sure the individual is breathing. If not, administer rescue breathing (mouth-to-mouth) if appropriate, by pinching the individual’s nose shut and blowing into the mouth. Lay the individual on their side after they have resumed breathing on their own.
- Administer Naloxone, if you have it and know how to use it.
- Stay with the individual until help arrives, and act quickly to administer rescue breathing if they stop breathing.
- Encourage the individual to cooperate with the ambulance crew.
- is only a short-term treatment for an overdose. It is also essential to notify medical professionals as quickly as possible.
- Naloxone blocks or reverses the effects of opioid medication, including extreme drowsiness, slowed breathing or loss of consciousness. Naloxone is used to treat a narcotic overdose emergency. It should be used until the patient can receive emergency medical care for an overdose.
- There are two ways to obtain a naloxone rescue kit from a pharmacy in Georgia:
- Get a prescription from your prescriber and take it to a pharmacy that stocks naloxone.
- Go directly to a pharmacy and request a naloxone kit. A for naloxone was issued to all pharmacies in Georgia on December 14, 2016, and a prescription for naloxone is not needed.
Learn how to .
Naloxone Fact Sheet: file:///C:/Users/dabilakovic/Downloads/naloxone_fact_sheet_1-16-20njn.pdf
Additional Naloxone Resources:
- Fentanyl is a synthetic opioid that can be prescribed by a doctor to treat severe pain.
- Fentanyl is also illegally made and can be found in all types of street drugs such as heroin and/or cocaine.
- Drugs that contain fentanyl cannot be detected by sight or smell and even a small amount can cause an overdose.
- See “Preventing and Responding to an Overdose” link above to learn how you can prepare yourself and others.
- Additional Fentanyl Resources:
The nationwide opioid epidemic started in the 1990s with increased opioid prescribing and opioid overdose deaths. Heroin and other synthetic opioids, such as fentanyl, led to further increases beginning in 2010 (CDC - Understanding the Epidemic). From 2010 to 2020, the total number of opioid-related overdose deaths in Georgia increased by 207%. In October 2017, HHS declared the opioid crisis a national public health emergency. In 2020, 67% of drug overdose deaths in Georgia were related to opioids—1,309 total. Stimulant-related overdoses have also been increasing in Georgia; the number of stimulant-related overdose deaths rose 546% from 2010 to 2020. In 2020, 996 deaths involved stimulants, representing 51% of all overdose deaths (for further related data, visit Drug Surveillance Unit).
The Georgia Department of Public Health (DPH) is working to combat the opioid epidemic through the following Programs:
- Opioid and Substance Misuse Response
- Prescription Drug Monitoring Program (PDMP)
- Drug Surveillance Unit
Page last updated 7/28/2021
- Alzheimer's Disease
Chronic Disease Prevention Section
Chronic Disease Data
- Adolescent Health and Youth Development (AHYD) Program Services
- Adolescent Health: Prevention Resources
- Adolescent Health: Resources for Community Organizations
- Asthma Friendly: Childcare Centers
- Asthma Friendly: Schools
- Asthma Partners, Advisory Board and Coalition
- Asthma Prevention
- Asthma Resources: Medical and Public Health Professionals
- Asthma Training and Resources
- Asthma: Strategic Priorities and Plan
- Breast Cancer: Community Resources
- CSA Program: Cancer Community Resources
- CSA Program: Cancer Data, Fact Sheets and Reports
- CSA Program: Reducing Your Risks for Cancer
- Cancer Care (Breast and Cervical) During Emergencies and Natural Disasters
- Cancer Care During Emergencies and Natural Disasters
- Care During Emergencies and Natural Disasters
- Cervical Cancer: Community Resources
- Community Resources
- Data Summaries, Fact Sheets and Reports
- Data, Fact Sheets and Reports
- Diabetes Care: Emergencies and National Disasters
- Diabetes Resources: Veterans and Loved Ones
- Faith-based/Community Organizations
- Financial Assistance Resources
- Financial Resources
- Financial Resources: Asthma Care
- HMO Program Services
- Heart Health Resources for Healthcare and Public Health Organizations
- Heart Health Resources: Business Community/Employers
- Kidz Fun Zone Resources: Kids
- Learn More About Asthma
- Learn More About Heart Disease
- Learn More About High Blood Pressure and Cholesterol
- Learn More About Stroke
- Living Well Workshops
- Reducing Your Cancer Risks
- Reducing Your Risks
- Resources: Business Community
- Strategic Priorities and Highlights
- Strategic Priorities and Objectives
- Updates for Healthcare Professionals
- Webinars and Trainings
- For Healthcare Providers
- Chronic Disease University
- For Health Departments
- Community Health Workers
- Worksite Health
- Cancer Prevention and Control
- Cardio Metabolic Syndrome
- Heart Disease
- Nutrition and Physical Activity
- School Health
- Sexual Violence Prevention
- Adolescent Health and Youth Development
- Chronic Disease Data
- HIV Program Data Request
- Special Projects
- The HIV/AIDS Team
- HIV CAPUS
- HIV Prevention
- HIV Care
Injury Prevention Program
- CDC Core
- Cardiff Model
- Child Occupant Safety Project
- Crash Outcome Data Evaluation System (CODES)
- Georgia Injury Prevention Advisory Council (GIPAC)
- Georgia Project Catalyst III
- Older Drivers Safety Program
- Safe Infant Sleep
- Opioid and Substance Misuse Response
- Refugee Health Program
- Tuberculosis (TB) Prevention and Control
- Get Alerts
- Low THC Oil Registry